Florida, 2022

Damaging Winds in Florida, November 30, 2022

November 30, 2022 · NWS TAE · 10 events in 7 counties and zones

The last few days of November were fairly active across the tri-state area with a pair of cold fronts moving through. Both fronts brought thunderstorms to the area, a few of which were severe with impacts mainly to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The last few days of November were fairly active across the tri-state area with a pair of cold fronts moving through. Both fronts brought thunderstorms to the area, a few of which were severe with impacts mainly to trees and power lines. However, a couple of brief tornadoes did occur in southwest Georgia and southeast Alabama, all which were rated either EF0 or EF1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 30, 5:59 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 30, 5:59 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
659 AM EST Wed Nov 30 2022

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 354 AM EST Wed Nov 30 2022

The main concern will be severe weather potential through this
morning. SPC upgraded the Day 1 outlook to include a Slight Risk
along and northwest of an Apalachicola to Tallahassee to Tifton
line.

The tail end of a large and progressive upper trough will cross
the forecast area today, extending south from Ontario. A surface
cold front is currently pushing across central Mississippi. The
front will continue southeast this morning, pushing across the
forecast area this afternoon.

In advance of the front, a significant low-level jet has
developed, with all four weather radar around the region showing
2,000-foot winds of 35-50 knots right now. The southerly flow
straight up the gut of the warm Gulf Loop Current is spreading
warm and muggy air north through the FL Panhandle and into
Alabama. Dewpoints well into the lower 70s are observed over the
western Panhandle. The ensuing instability and the very favorable
wind shear profile is helping a solid line of thunderstorms to
congeal across central Alabama, with discrete tornadic supercells
from southwest Alabama back across southern Mississippi.

Further consolidation of the line to the north is expected. Until
full consolidation happens, we will need to closely monitor the
discrete cells over southwest Alabama as they move east. Once full
consolidation into a focused squall line occurs, the biggest
severe threat will transition to damaging wind gusts. Of course,
squall lines are prone to producing embedded tornadoes. Spin-ups
within squall lines happen very quickly and can get hard to get a
lot of lead time for warnings, so stay vigilant through the
morning.

As the line reaches the southeast Big Bend early this afternoon,
the low-level jet will be exiting and weakening. Reduction in
supportive shear will lead to weakening of the line by early this
afternoon. Some stratiform rain may follow the line of
thunderstorms, bringing 1-3 hours of light rain behind the storms.
Drier air will arrive with the cold front later today. Rain will
end quickly, and skies will clear rapidly late this afternoon and
this evening.

A colder air mass will advect in tonight, with lows running 15-30
degrees colder tonight than this morning, mainly in the 35-45
degree range.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 354 AM EST Wed Nov 30 2022

Cooler and drier conditions wrap up the work week thanks to a post-
frontal airmass in place. Surface high pressure quickly traverses
the region from the west, with its center positioned off the coastal
Carolinas late in the period. High temperatures for Thursday are in
the 60s, while lows range from the upper 30s to upper 40s/low 50s. A
warming trend gets underway from low-level flow veering from
northeast to east on Friday. High temperatures rebound to the 70s
(some upper 60s along/northwest of a Albany-Panama City line)
heading into the weekend.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 354 AM EST Wed Nov 30 2022

Strong upper-level ridging over the Gulf prompts warm and mostly dry
conditions through early next week. Forecast high temperatures are
consistently in the 70s (isolated low 80s), though Monday and
Tuesday are shaping up to be the warmest of the period. Overnight
lows well into the 50s will be common. Low-end rain chances are
confined in the north-to-northwestern tier of the service area from
Saturday through Monday as a series of impulses aloft ride the crest
of the aforementioned ridge draped across the northern Gulf states.

&&

.AVIATION...
(12Z TAFS)
Issued at 651 AM EST Wed Nov 30 2022

A nearly solid line of thunderstorms will move across the
terminals, from northwest to southeast this morning, in advance of
a cold front. Once the line passes each terminal, there will an
hour or two of trailing showers or stratiform rain. As the
trailing rain is ending, the actual cold front and its attendant
wind shift will arrive, followed by the arrival of a drier air
mass and clearing skies.

&&

.MARINE...
Issued at 354 AM EST Wed Nov 30 2022

Cautionary boating conditions are expected across the western legs
today from a long fetch of southerly winds ahead of an approaching
cold front. The main marine concern is a line of thunderstorms
poised to cross the waters this morning through the afternoon.
Convective gusts in excess of 34 knots and waterspouts are possible
with this activity. Winds strengthen out of the north after frontal
passage. A Small Craft Advisory has been issued from Wednesday
evening into Thursday afternoon. Tranquil boating returns this
weekend.

&&

.FIRE WEATHER...
Issued at 354 AM EST Wed Nov 30 2022

Most districts will get a wetting rain this morning through early
afternoon, contributing to high humidity. Thick cloud cover until
mid-late afternoon will limit solar radiation. Rapid clearing is
expected late today once a cold front passes. Full sunshine and
considerably lower humidity are expected Thursday. A quick turn to
east and southeast winds on Thursday night will bring a return of
higher humidity, patchy morning fog, and fair weather cumulus by
Friday.

&&

.HYDROLOGY...
Issued at 354 AM EST Wed Nov 30 2022

Today is the best opportunity to get meaningful rainfall thanks to a
line of scattered showers and thunderstorms (some strong to severe)
poised to move through the service area today. Current forecast
amounts from this event are widespread 1-2 inches, isolated
higher amounts. Given the progressive nature of the convection and
very dry soils, flooding is not particularly a concern. However,
pockets of heavy rain in a short period of time could still cause
isolated flooding in poor-drainage, urban, and/or low-lying areas.
Precipitation beyond today looks minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  41  67  45 /  90   0   0   0
Panama City   74  42  65  49 /  90   0   0   0
Dothan        71  36  60  41 / 100   0   0   0
Albany        72  37  63  38 / 100   0   0   0
Valdosta      75  41  64  45 /  80  10   0   0
Cross City    79  47  69  51 /  60  20   0   0
Apalachicola  73  47  67  52 /  90   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
     for GMZ730-750-752-755-765-770-772-775.

&&

NEAR TERM...Haner
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Haner
MARINE...IG3
FIRE WEATHER...Haner
HYDROLOGY...IG3

In the hours before

Local storm report, Nov 30, 6:17 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 AM EST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     TSTM WND DMG     2 W MABSON              31.46N 85.59W
11/30/2022                   DALE               AL   EMERGENCY MNGR

            TREE DOWN AT 684 EAST COUNTY ROAD 36
            BLOCKING BOTH LANES.

&&

DVD
Local storm report, Nov 30, 6:25 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 AM EST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     1 SSW OZARK             31.44N 85.66W
11/30/2022                   DALE               AL   EMERGENCY MNGR

            TREE DOWN BLOCKING ONE LANE OF TRAFFIC AT
            1900 DEESE ROAD IN OZARK.

&&

DVD
Local storm report, Nov 30, 6:50 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
750 AM EST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     1 E CHANCELLOR          31.18N 85.86W
11/30/2022                   GENEVA             AL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 72 NEAR CHANCELLOR.

&&

DVD
Special weather statement, Nov 30, 7:10 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
810 AM EST Wed Nov 30 2022

GAZ122>127-144-145-301400-
Worth GA-Randolph GA-Baker GA-Lee GA-Dougherty GA-Terrell GA-
Mitchell GA-Calhoun GA-
810 AM EST Wed Nov 30 2022

...Strong thunderstorms will impact portions of Dougherty, eastern
Randolph, northeastern Mitchell, Lee, northeastern Baker, Calhoun,
Terrell Counties in southwestern Georgia and western Worth Counties
in south central Georgia through 900 AM EST...

At 810 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Smithville to near Dawson to
near Arlington. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Morgan, Albany, Dawson, Leesburg, Putney, Sylvester, Edison,
Shellman, Baconton, Leary, Smithville, East Albany, Marine Corps
Logistics Base, Turner City, Walker, Warwick, Sale City, Sasser and
Bronwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon EST for southwestern
Georgia.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8386 3182 8385 3183 8384 3180 8380
      3162 8380 3162 8378 3133 8397 3133 8400
      3127 8401 3127 8435 3146 8462 3146 8480
      3168 8470 3192 8462 3192 8445 3196 8444
TIME...MOT...LOC 1310Z 269DEG 43KT 3190 8440 3169 8442 3147 8467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

73-YOUNG

The radar

The Eglin Afb radar (KEVX), 44 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
November 30, 7:10 AM CST
Where
Holmes County, 0.69 mi S of Miller Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.930, -85.740

Trees were blown down along Highway 177.

Thunderstorm Wind, Walton

When
November 30, 7:13 AM CST
Where
Walton County, 2.16 mi NNE of De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.750, -86.110

Trees were blown down near Spradlin Road and Highway 83.

Thunderstorm Wind, Washington

When
November 30, 7:26 AM CST
Where
Washington County, Caryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.770, -85.810

Trees were blown down in the northwest part of Washington county.

Thunderstorm Wind, Walton

When
November 30, 7:42 AM CST
Where
Walton County, 3.89 mi SSW of Freeport
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
30.440, -86.160

Wunderground station KFLFREEP65 gusted to 68 mph.

Thunderstorm Wind, Walton

When
November 30, 7:42 AM CST
Where
Walton County, 3.29 mi SSW of Freeport
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
30.450, -86.160

A personal weather station gusted to 61 mph along Bay Grove Road.

Thunderstorm Wind, Washington

When
November 30, 7:50 AM CST
Where
Washington County, Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.620, -85.710

Trees were blown down in the central part of Washington county.

Thunderstorm Wind, Gadsden

When
November 30, 9:28 AM EST
Where
Gadsden County, 0.69 mi N of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.620, -84.660

A tree blew down and caused a power outage to 151 customers near Gretna via the Talquin Electric Outage map.

Thunderstorm Wind, Bay

When
November 30, 8:39 AM CST
Where
Bay County, 0.73 mi ENE of Cedar Grove
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.174, -85.609

A personal weather station gusted to 60 mph.

Thunderstorm Wind, Wakulla

When
November 30, 10:31 AM EST
Where
Wakulla County, 0.69 mi S of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.240, -84.320

A tree was blown down near the intersection of Bloxham Cutoff Road and Wakulla Springs Road.

Thunderstorm Wind, Franklin

When
November 30, 11:15 AM EST
Where
Franklin County, 5.56 mi S of Eastpoint
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
29.670, -84.860

Mesonet station XSTG on St George Island gusted to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063109, 1063110, 1063112, 1063113, 1063114, 1063115, 1063116, 1063108, 1063117, 1063118.